Health officials are now warning physicians of a rare skin disease that has been linked to a certain type of metallic dye. The dangerous condition causes burning and inching and can lead to stiffening of the skin. Over the past few years dozens of cases have been reported but many doctors think that the disease is under recognized. The skin disease, nephrogenic systemic fibrosis, seems to effect kidney patients in particular.
“To the general public, it’s not a big concern. But to somebody with kidney disease, we want to warn them not to get an MRI with the contrasting agent,” said CDC spokeswoman Jennifer Morcone.
The dyes in question contain gadolinium and are used in MRI scans that provide detailed pictures of internal organs and in similar scans that image blood vessels. The contrasting agents have been on the market in Canada since 1988.
The FDA did issue a public health advisory last year after reports of the link surfaced in Europe. A registry at Yale shows about 215 cases on record in the U.S. There has been some success in aiding recovery through steroid treatment and kidney transplants have also helped in some patients.
For more information on this subject matter, please refer to the section on Drugs, Medical Devices, and Implants.